Pediatric anti-NMDA receptor encephalitis with catatonia: treatment with electroconvulsive therapy.Pediatr Rheumatol Online J. 2019 Feb 18; 17(1):8.PR
Anti-NMDA receptor encephalitis, an autoimmune disease associated with antibodies against N-methyl-D-aspartate (NMDA) receptors, is being diagnosed more frequently, especially in children and young adults. Acute neurological and psychiatric manifestations are the common presenting symptoms. Diagnosing anti-NMDA receptor encephalitis is often challenging given the wide range of clinical presentation, and may be further complicated by its overlap of symptoms, brain MRI changes, and CSF findings with other entities affecting the brain. Even though diagnosis can be made by identifying antibodies in immune-mediated encephalitis, the diagnosis may be delayed by weeks to months. Delay in initiation of treatment with immune suppressive therapies is shown to be associated with adverse outcomes. Malignant catatonia is a severe and life-threatening state associated with anti-NMDA receptor encephalitis. It is often inadequately assessed and may not respond to immunosuppressive treatment.
We present a confirmed case of anti-NMDA receptor encephalitis in a 16 year old girl who had severe critical neurological and psychiatric manifestations, including malignant catatonia and autonomic instability. Our patient continued to manifest malignant catatonia despite the initiation of prompt, aggressive immune suppressive therapies, including corticosteroids, plasmapheresis, intravenous gammaglobulin and rituximab, as well as treatment with high-dose benzodiazepines. Once electroconvulsive therapy (ECT) began, she had a robust response with resolution of her catatonia. Six weeks after treatment with eight ECT cycles, she had returned to her normal baseline cognitive and motor function.
ECT was an effective and well-tolerated therapy in our patient, and should be considered for the treatment of children with anti-NMDA receptor encephalitis whose catatonia does not respond to immunosuppression and benzodiazepines.